The Consumer Product Safety Commission (CPSC) announced a voluntary recall of infant onesies and rompers that are manufactured by Holtrop & McIndoo, dba Kiwi Industries. The recall followed two incident reports the manufacturer received. Although no injuries have been reported, the CPSC cautions that the snaps on the apparel can detach and pose choking hazards to infants. See the CPSC’s recall on its website here.
In a recent news release, FDA warns parents and caregivers of the risk of overdosing infants with liquid vitamin D. The liquid supplement is administered with droppers that are sold with the supplement itself. However, some of the droppers hold more vitamin D than is appropriate for babies.
Vitamin D supplements are recommended for some children to promote growth of healthy and strong bones. However, if fed with excessive amount of vitamin D, infants experience a myriad of symptoms ranging from nausea to muscle weakness, and sometimes even kidney damage.
Here are the FDA’s recommendations for parents whose children receive vitamin D supplements:
* Ensure that your infant does not receive more than 400 international units (IUs) of vitamin D a day, which is the daily dose of vitamin D supplement that the American Academy of Pediatrics recommends for breast-fed and partially breast-fed infants.
* Keep the vitamin D supplement product with its original package so that you and other caregivers can follow the instructions. Follow these instructions carefully so that you use the dropper correctly and give the right dose.
* Use only the dropper that comes with the product; it is manufactured specifically for that product. Do not use a dropper from another product.
* Ensure the dropper is marked so that the units of measure are clear and easy to understand. Also make sure that the units of measure correspond to those mentioned in the instructions.
* If you cannot clearly determine the dose of vitamin D delivered by the dropper, talk to a health care professional before giving the supplement to the infant.
* If your infant is being fully or partially fed with infant formula, check with your pediatrician or other health care professional before giving the child vitamin D supplements.
Infantile spasm is an uncommon condition in babies between 4 to 8 months that, if untreated, can lead to irreversible brain damage. Babies suffering from the condition stop developing and can even regress. They can lose abilities to sit, babble or roll over. Although infantile spasm is a serious condition, it is often misdiagnosed as gas or colic because its symptoms mimic these other less serious problems.
Infantile spasm (IS) presents itself in the form of muscle contractions. Different from other conditions, IS occurs in clusters: “Babies can have clusters of 100 spasms or more at a time, dozens of times a day,” according to Jeanne Milsap in her article for Sun-Times Media. Milsap describes the spasms as “a sudden bending forward of the body with stiffening of the arms and legs. Some babies arch their backs. Most typical are little flexion jerks similar to the startle reflex.”
IS can be diagnosed simply with an EEG that would show chaotic brain waves. It is treated with anti-convulsants, hormonal injections, diet change, or surgery in more serious cases.
Tiny lithium batteries the size and shape of buttons can kill or cause severe injury in a child who swallows one, doctors are reporting.
The batteries, which are found in remote controls, watches, and other home electronics and toys, cause a chemical reaction when swallowed that can burn through the delicate tissues in the neck. Kids sometimes swallow them when they take apart a toy, find the battery, and think it's candy.
While rare, a death was reported in one child where the battery burned through the esophagus and attacked the aorta. Another child was left with a lifelong whisper from vocal cord damage. Another had to have feeding tubes and multiple surgeries for the damage to the gastric tract.
The journal Pediatrics reports the dangers of ingestion of lithium batteries by infants, which can and has caused deaths, writes Tara Parker-Pope of the New York Times.
The lead author of the medical journal article on this subject, Dr. Litovitz, says there is a “tight timeline” in which to rescue children from the injuries caused by lithium ingestion: while the batteries start causing severe damages as quickly as within 2 hours of ingestion, the problem is difficult to be diagnosed because small children cannot verbally communicate, and their symptoms (which can be loss of appetite, vomiting, coughing up blood) are nonspecific.
Pediatricians and parents are working to raise awareness of the dangers of small lithium batteries and to urge manufacturers of electronics to secure the battery in all electronic devices, not just toys. A woman whose 18-month-old daughter died after ingesting a lithium battery said that “there should be warnings on every item the batteries are in. They are in greeting cards and children’s books that talk. They’re everywhere.”